It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Heart Disorders Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 05-16-2009, 02:12 PM   #1
Member
(male)
 
Join Date: Apr 2005
Posts: 88
simplycurious HB User
Question Pacemaker and Blood Thinner

Several years ago my mother had a pacemaker implanted. Immediately following the surgery she was place on coumadin. Just wondering...is it standard procedure to use a blood thinner with a pacemaker? Do the MAJORITY of people with a pacemaker have to take a blood thinner?

 
Sponsors Lightbulb
   
Old 05-16-2009, 05:26 PM   #2
Veteran
(male)
 
Join Date: Sep 2003
Location: Hampton, GA USA
Posts: 389
Fizzickle HB UserFizzickle HB UserFizzickle HB UserFizzickle HB User
Re: Pacemaker and Blood Thinner

I doubt if the simple implantation of a pacemaker would be a primary reason for putting a patient on coumadin (warfarin).

I've been on warfarin for several years, and had an ICD implanted last year. But warfarin in my case was indicated for atrial fibrillation long before the ICD.

I would guess your mother has some sort of heart rhythm disturbance that might lead to blood clots (like afib). But that is a guess.

 
Sponsors Lightbulb
   
Old 05-16-2009, 09:44 PM   #3
Member
(male)
 
Join Date: Apr 2005
Posts: 88
simplycurious HB User
Re: Pacemaker and Blood Thinner

Thanks Fizzickle.

 
Old 05-21-2009, 05:46 AM   #4
Senior Member
(female)
 
Join Date: Oct 2003
Location: Australia
Posts: 112
Locket25 HB User
Re: Pacemaker and Blood Thinner

Hi Fizzickle. I think you said you are on Warfrin?
I have Arrythmia and my Doctor wants me to go on Warfrin but I scared to death of Warfrin. Would you be kind enough to tell me what it is like living on it please?
Much appreciate
Locket

 
Old 05-24-2009, 05:06 PM   #5
Veteran
(male)
 
Join Date: Sep 2003
Location: Hampton, GA USA
Posts: 389
Fizzickle HB UserFizzickle HB UserFizzickle HB UserFizzickle HB User
Re: Pacemaker and Blood Thinner

Locket:

I just saw your post about warfarin. Sorry to be so long answering.

To tell the truth, outside of taking warfarin pills each day and going for an INR check once a month to calibrate the amount of warfarin I'm taking, there's been little difference in my life caused from going on warfarin.

I've had no bleeding problems - nosebleeds, stomach, intestines, or urinary. The nurse always asks about these during the monthly prothrombin time checks (INR).

If you have surgery, even dermatological, you have to come off warfarin for a time (mine have been 5 days) prior to the surgery, and then ramp back up afterwards. I worry sometimes about blood clots during these times but so far haven't had a problem.

One other difference I might point out is that I tend to feel the cold more than I did prior to warfarin. That can cause a difference of opinion if my wife wants the summertime indoor temperature to be 72 degrees F and I want it at 76F. But I just go put on a sweater.

I would be much more ill-at-ease if I weren't on warfarin than taking the medicine.

If you have any specific questions, I'll be glad to try to answer them.

Bill

 
Old 05-24-2009, 11:20 PM   #6
Senior Member
(female)
 
Join Date: Apr 2008
Location: Sacramento, Calif.
Posts: 109
mel8801 HB User
Re: Pacemaker and Blood Thinner

Hi...I had a pacemaker/ICD implanted last year. I was also put on Warfarin but it was because I had A-Fib not because of the pacemaker. Bill is correct in his results of taking Warfarin. They want to keep my INR between 2 and 3 but if I have too much vitamin K (leafy green veggies) it may go up a little and they have to adjust the amount of Warfarin to compensate. Other than that there has been no problem at all. I tend to be cold alot also (especially my feet) but thank you Bill for saying it is caused by the Warfarin. Hope this helps. There is absolutly no reason to be afraid of taking it. As long as you take it EVERY DAY and get you INR checked regularly. We have a Coumadin clinic in Sac and they just ***** your finger for the blood instead of in the arm and it is much easier and faster. Good Luck

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Blood Thinner as treatment for HBP mitpatsmom High & Low Blood Pressure 3 03-10-2008 03:33 PM
Pacemaker: What happens when it's turned off? 2007 Death & Dying 0 08-20-2007 03:47 AM
Blood Thinners and the Cold 1965_Bruce General Health 6 03-09-2007 01:19 PM
is naproxin a blood thinner? chebird Pain Management 2 08-27-2006 08:11 AM
Pacemaker replacement Belle2003 Heart Disorders 10 08-03-2006 12:37 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 08:59 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!